That pre-med stuff is important…
to keep afteraffects at bay.
Beforehand that “HYDRATE” concept is critical. Drink water one to two days ahead of time till you feel you are a boat sloshing on ground! Why? it pops those veins of yours up to that IV catheter can be put into you with the least amount of tries [IDEALLY ONE!] and that there is no bruising to that vein in the ‘getting in’ of the catheter.
Are you getting it at first in a hospital? If so, bring fruits, and lite snaks as some infusion centers don’t give you anything and the first few times usually last long enuf for you to GET HUNGRY? Also in those first rounds whereever they are are at first ‘exciting’ because they are new, after that dreadfully boring! Bring books, magazines anythings that can keep you amused during a sitting and keep still situation..earphones and music…whatever. Also, bring your own Water Bottle[s] just so you don’t have to wait and depend of the staffs to bring you some – at that point when you are beyond parched.
Pre-meds seem to vary from person to person. My case/ I started on two Tylenol; then 2 Tylenols and a Benedryl. Then 3 Tylenols and 2 Benedryls, now 3 Benedryls. Others who can’t take either Tylenol or Benedryl…well, they also go thru the trial-and-error meds combo routes. Usually this combo in it’s variables is the way to avoid most of the infusion headache and rash side effects that occur during and after infusions. Most are sort of standard infusion s/e prevention techniques, few are rare.
Do not ever let a neuro tell you that IF you get a skin rash or a headache [like a migraine] that they’ve never heard of iT! Find out and print out beforehand a copy of the IVIG brand you were infused with….it’s there…under rare side effects, but, it’s seeming to occur more often…Just HILITE that part of the IVIG ‘Patient Prescribing Information’ and HAND it to him…
I didn’t get a ‘reaction’ until my 4th or 5th round…I got a rash on any place I still was able to sweat [do not need to go into details…rite?] and well, went to my dermatologist…who promptly prescribed a 3 set steroid/ointment regime..Brand A for X days; B- for Y days; and C for Z f/u days…well Brand A knocked the ITCH [it was REALLY truly itchy] out within 3 days…tho I do the f/u treatments when I need it. I’ve only really needed it 3 times in the last 3+ years. Best to keep the stuff on hand tho…as the one time you don’t have it, you need it – tho for a dermatolgist? THE Key was getting an appt when it WAS itching and VISIBLE to get the doc to SEE it to treat it…Two weeks from NOW [when it’s gone] really does not help NOW?
Hope this helps….yes it IS interesting at first, but, it gets very old the more you have to have it done. I am grateful I now have it at home. I don’t have to drive to/fro while under the ‘influence’ of Benedryl…the nurse comes, does, then goes. [Not to mention MY nurse is super nice too] And Then, after all is done…I have a Benedryl NAP! Then I go on with life.
I do have a LIFE thanks to IVIG. I am very thankful for every drop I get!